Try it
Pharmacology · Cardiovascular: amiodarone toxicity
Sample itemA man on amiodarone for three years complains of progressive breathlessness and dry cough, and chest imaging shows bilateral infiltrates. His TSH is also abnormal. Which statement is correct?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Amiodarone can cause pulmonary fibrosis and both hypo- and hyperthyroidism, and it is a high-iodine, long half-life drug
Amiodarone toxicity includes pulmonary fibrosis, thyroid dysfunction because of iodine content and inhibition of deiodination, corneal microdeposits, hepatitis, photosensitivity and blue-grey skin. Its half-life extends over weeks, so adverse effects may persist after stopping.
Option by option
A. Amiodarone causes only hyperthyroidism
Both hypothyroidism and hyperthyroidism occur.
B. Its half-life is under 24 hours
The half-life is several weeks.
C. Pulmonary toxicity is impossible at low doses
Pulmonary toxicity can occur even at lower doses.
D. Amiodarone can cause pulmonary fibrosis and both hypo- and hyperthyroidism, and it is a high-iodine, long half-life drug (correct)
Correct. This is the characteristic toxicity profile.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?